Article

New antiepileptic drug safety information is not transmitted systematically and accepted by US neurologists

Johns Hopkins University, Department of Neurology, 600 N. Wolfe St., Meyer 2-147, Baltimore, MD 21287, USA.
Epilepsy & Behavior (Impact Factor: 2.26). 08/2013; 29(1):36-40. DOI: 10.1016/j.yebeh.2013.06.008
Source: PubMed

ABSTRACT

We surveyed U.S. neurologists in order to evaluate their knowledge of, and sources for, recent FDA safety warnings regarding antiepileptic drugs (AEDs) and whether they incorporate this information into their practices. Survey respondents (N=505) were predominantly board-certified American Academy of Neurology members. Approximately 20% of respondent neurologists were not aware of warnings about four drug safety risks: suicidality with newer AEDs, increased birth defect risks from in utero divalproex exposure, impaired cognitive development from in utero divalproex exposure, and the requirement of haplotype screening in patients of Asian descent starting carbamazepine. Most respondents were aware of a recommendation for haplotype screening, yet did not routinely perform the safety screening, and 18 reported patients that had hypersensitivity reactions to carbamazepine. Respondents learned about drug safety risks from varied sources; only notifications from specialty organizations were associated with accurate knowledge of drug safety warnings. Most surveyed neurologists would prefer implementing "a formal warning process via specialty organizations" with e-mails of updated product insert warnings.

Download full-text

Full-text

Available from: Jason Brandt, Sep 09, 2014
  • Source
    • "Because our assessment of prescribing was performed in 2010, clinicians may not have been aware of the relatively new human data associating topiramate with cleft palate malformations that prompted the FDA to recategorize topiramate from a class C to a class D in 2011 [27]. However, it must be acknowledged that a recent survey has shown that new AED safety information is not transmitted systematically and accepted by U.S. neurologists [28]. In addition, in the national VA health-care system, a recent study showed that approximately 50% of woman veterans of childbearing age received a potentially teratogenic medication from 2007 to 2008 [29]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: We examined patterns of antiepileptic drug (AED) use in a cohort of Iraq/Afghanistan war veterans (IAVs) who were previously identified as having epilepsy. We hypothesized that clinicians would be more likely to prescribe newer AEDs and would select specific AEDs to treat seizures based on patient characteristics including gender and comorbidities. From the cohort of IAVs previously identified with epilepsy between fiscal years 2009 and 2010, we selected those who received AEDs from the Veterans Health Administration in FY2010. Regimens were classified as monotherapy or polytherapy, and specific AED use was examine overall and by gender. Multivariable logistic regression examined associations of age; gender; race/ethnicity; medical, psychiatric, and neurological comorbidities; and receipt of neurology specialty care associated with the six most commonly used AEDs. Among 256,284 IAVs, 2123 met inclusion criteria (mean age: 33years; 89% men). Seventy-two percent (n=1526) received monotherapy, most commonly valproate (N=425) and levetiracetam (n=347). Sixty-one percent of those on monotherapy received a newer AED (levetiracetam, topiramate, lamotrigine, zonisamide, oxcarbazepine). Although fewer women than men received valproate, nearly 90% (N=45) were of reproductive age (≤45years). Antiepileptic drug prescribing patterns were associated with posttraumatic stress disorder, bipolar disorder, cerebrovascular disease, dementia/cognitive impairment, headache, and receipt of neurological specialty care (all p<0.01). In this cohort of veterans with epilepsy, most received AED monotherapy and newer AEDs. Prescribing patterns were different for men and women. The patterns observed between AEDs and neurological/psychiatric comorbidities suggest that clinicians are practicing rational prescribing. Copyright © 2015. Published by Elsevier Inc.
    Full-text · Article · Apr 2015 · Epilepsy & Behavior
  • [Show abstract] [Hide abstract]
    ABSTRACT: Objective In January 2008, the Food and Drug Administration (FDA) communicated concerns and, in May 2009, issued a warning about an increased risk of suicidality for all antiepileptic drugs (AEDs). This research evaluated the association between the FDA suicidality communications and the AED prescription claims among members with epilepsy and/or psychiatric disorder. Methods A longitudinal interrupted time-series design was utilized to evaluate Oklahoma Medicaid claims data from January 2006 through December 2009. The study included 9289 continuously eligible members with prevalent diagnoses of epilepsy and/or psychiatric disorder and at least one AED prescription claim. Trends, expressed as monthly changes in the log odds of AED prescription claims, were compared across three time periods: before (January 2006 to January 2008), during (February 2008 to May 2009), and after (June 2009 to December 2009) the FDA warning. Results Before the FDA warning period, a significant upward trend of AED prescription claims of 0.01% per month (99% CI: 0.008% to 0.013%, p < 0.0001) was estimated. In comparison to the prewarning period, no significant change in trend was detected during (− 20.0%, 99% CI: − 70.0% to 30.0%, p = 0.34) or after (80.0%, 99% CI: − 20.0% to 200.0%, p = 0.03) the FDA warning period. After stratification, no diagnostic group (i.e., epilepsy alone, epilepsy and comorbid psychiatric disorder, and psychiatric disorder alone) experienced a significant change in trend during the entire study period (p > 0.01). Conclusions During the time period considered, the FDA AED-related suicidality warning does not appear to have significantly affected prescription claims of AED medications for the study population.
    No preview · Article · Jan 2014 · Epilepsy & Behavior
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In January 2008, the Food and Drug Administration (FDA) communicated concerns and, in May 2009, issued a warning about an increased risk of suicidality for all antiepileptic drugs (AEDs). This research evaluated the association between the FDA suicidality communications and the AED prescription claims among members with epilepsy and/or psychiatric disorder. A longitudinal interrupted time-series design was utilized to evaluate Oklahoma Medicaid claims data from January 2006 through December 2009. The study included 9289 continuously eligible members with prevalent diagnoses of epilepsy and/or psychiatric disorder and at least one AED prescription claim. Trends, expressed as monthly changes in the log odds of AED prescription claims, were compared across three time periods: before (January 2006 to January 2008), during (February 2008 to May 2009), and after (June 2009 to December 2009) the FDA warning. Before the FDA warning period, a significant upward trend of AED prescription claims of 0.01% per month (99% CI: 0.008% to 0.013%, p<0.0001) was estimated. In comparison to the prewarning period, no significant change in trend was detected during (-20.0%, 99% CI: -70.0% to 30.0%, p=0.34) or after (80.0%, 99% CI: -20.0% to 200.0%, p=0.03) the FDA warning period. After stratification, no diagnostic group (i.e., epilepsy alone, epilepsy and comorbid psychiatric disorder, and psychiatric disorder alone) experienced a significant change in trend during the entire study period (p>0.01). During the time period considered, the FDA AED-related suicidality warning does not appear to have significantly affected prescription claims of AED medications for the study population.
    Full-text · Article · Apr 2014 · Epilepsy & Behavior
Show more